Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 290, NWS Goodland, KS

October 3, 2000Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Oct 3, 2000, 6:16 PM MDT for Greeley County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 3, 2000, 6:16 PM MDT (00:16 UTC)
Expired
Oct 3, 2000, 7:15 PM MDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Greeley County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 6:40 PM MDTHail 0.75Tribune, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
2502 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS53 KGLD 040016
SVRGLD
KSC071-040115-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT TUE OCT 3 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREELEY COUNTY IN WEST CENTRAL KANSAS

* UNTIL 715 PM MDT

* AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF HORACE...OR ABOUT 13 MILES
  WEST OF TRIBUNE...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORACE...TRIBUNE AT 630 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:33 PM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, Oct 3, 2:33 PM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPOS
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT TUE OCT 3 2000

...FORECAST PROBLEMS WILL BE CHANCES OF PCPN AND TEMPS THROUGH THE
PERIOD...

BASED ON INITIAL ANALYSIS/TRENDS AT SIX HOURS...KNOWN BIASES...AND
SATL/CURRENT SYNOPTIC PATTERN...WILL PREFER A BLEND OF ETA/AVN. FOR
PCPN...ATTM AREA OF TSRA MOVG IN FROM CO. LOOKS TO BE ASSOCD WITH
RRQ OF JET AND MID LVL BAROCLINIC ZONE. SFC DPS ARE IN THE LWR TO
MID 50S WITH 85H DP PROGS HAVG DPS NR 50 TONIGHT. INSTABILITY LOOKS
TO BE THERE THROUGH THE NIGHT. RRQ/DECENT UPWARD MOTIONS MOVES OVR
AND NR CWFA TONIGHT.

JET REMAINS CLOSE THROUGH TMRW AFTN WITH THE STRENGTH OF JET
INCREASING. STRONG UPWARD MOTION AND WEAK ISENTROPIC LIFT ALSO
DEVELOPS AT THAT TIME. ALL THAT PLUS MSTR CONV AHEAD OF FRONT...WL MAKE
FOR A WIDESPREAD PCPN EVENT TMRW NIGHT. ETA INSTABILITY PROGS POINT
TO TSRA. HWVR...THINK SIGNIFICANT CLD COVER IS GOING TO HANG AROUND
DURG THE DAY...AND WL LIMIT INSTABILITY. ATTM AM GOING TO PUT SHRA
IN FCST BUT WOULD NOT BE SUPRISED TO SEE ISOLD TSRA WITH STRENGTH OF
DYNAMICS AND COLD AIR INVOLVED.

THE AVN THEN MOVES IN ANOTHER RRQ DURG THE DAY THURSDAY. COMBO OF
THAT...COLD AIR...AND WEAK ISENTROPIC LIFT...WL KEEP SHRA IN ON THU.
TRICKY TEMP FCST...ESPECIALLY TMRWS MAXES. WITH LACK OF DOWNSLOPE
WINDS AND WK ISENTROPIC LIFT AT LOW LVLS...WL KEEP CLDS ARND WED...AND
HAVE MAXES NR TO SLIGHTLY BLO NGM MOS. STRONG FRONT IS NEARLY HALF
WAY THROUGH CWFA BY 12Z THU. ON THU...WL BE LTL IF ANY RISE WITH
MAXES REACHED EARLY AND WL GO BLO NGM MOS MAXES.

IN THE EXTENDED...SOME CHANGE IN THE NEW MODEL RUN FROM THE PREVIOUS.
THE MRF IS MORE AMPLIFIED/SHARPER AND A LTL SLOWER WITH INCOMING
TROF. THE UKMET/AVN ARE CLOSE TO THIS AS WELL. THE ECMWF IS A LTL
FASTER AND NOT AS DEEP AS THE MRF. HWVR...THE ECMWF HAS TRENDED TWD
THE MRF SOLN. GIVEN THE TROFINESS/JET ENERGY I SEE OVER THE CNTRL
PACIFIC AND THE VORTEX SPINNING OVR CANADA...THE SLOWER/MORE
AMPLIFIED SOLN LOOKS ON TRACK.

LOOKS TO BE SOME PCPN ONGOING THROUGH EARLY FRIDAY. CONSIDERING THAT
SYSTEM COULD SLOW DOWN FURTHER...WL KEEP CHC OF PCPN INTO FRIDAY.
RIDGING AND DRIER AIR SATURDAY AND SUNDAY. VERY COLD IN THE EFP WITH
MRF BEING THE COLDEST. WARMUP WL BE SLOW DUE TO LACK OF DOWSLOPE
WINDS AND SFC RDG NOT BEING TO EAGER TO MOVE EAST. BASED ON 85H
TEMPS/2M FROM MRF...WL ULNDERCUT FMR MAXES DURING THIS TIME.

.GLD...NONE.

BULLER

In the hours before

Special weather statement, Oct 3, 4:19 PM MDT, 1 hour 57 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT TUE OCT 3 2000

...MUCH COLDER AND WETTER WEATHER HEADED FOR THE REGION...

A COUPLE OF COLD FRONTS WILL MOVE THROUGH THE REGION TONIGHT AND
THURSDAY NIGHT. THE SECOND FRONT WILL BE THE STRONGEST. BEHIND THIS
SECOND FRONT...WIDESPREAD PRECIPITATION IS EXPECTED THURSDAY NIGHT
AND FRIDAY. THE COLDEST AIR OF THE SEASON IS ALSO EXPECTED TO POUR
INTO THE REGION...AND WILL REMAIN THROUGH THE WEEKEND.

LOW TEMPERATURES IN THE 20S ARE EXPECTED FRIDAY THROUGH SUNDAY
MORNING. IF YOU DO NOT WANT ANY PLANTS TO EXPERIENCE A HARD FREEZE...
THEY WILL NEED TO BE COVERED DURING THIS TIME. DUE TO THE WET AND
COLD CONDITIONS...ALL OUTSIDE ANIMALS WILL NEED TO BE PROTECTED...
ESPECIALLY THURSDAY NIGHT AND FRIDAY.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:02 PM MDTSevere Thunderstorm WarningGLDWichita43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.